Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low CD4s after 2 years on Meds
Dec 19, 2007

Hello,

I've been on meds (Epzicom,Novir, lexiva) for the last 2 years. I started with CD4 240, 20%, VL 16,000. My VL went undetactable within weeks. But my CD4's have been around 27-30%, 330-400 for the whole 2 years on medication.(currently 27%, 375) It doen't seem to go up like I see on this board with other people. My doc says the HIV is supressed and there are no other infections. He stated that we don't know what my CD4 were before the HIV infection and therefore a lower CD4 level might be normal for me. Do you think I still have a realistic chance for my numbers to go up? Also, what does it really mean to live with such low numbers in the long run? Will I be more likely to develop cancer and other diseases?

Thanks for your help. :o)

Response from Dr. Pierone

Hello, and thanks for posting.

Yes, there is a realistic expectation that your CD4+ lymphocyte count will increase. The average increase is about 200 after 2 years and then about 30 cells per year thereafter. So you appear to be on track. Clearly, the trajectory of CD4+ lymphocyte count recovery slows after the initial year one/two burst. Most people with counts in the 300 to 400 range lead normal lives and have a very low rate of opportunistic infections. The main cancer related risks which are higher in people living with HIV infection are lymphoma, anal squamous cell carcinoma, cervical cancer (females), and lung cancer for smokers.

Looking at the long-term picture chances are good that your CD4+ lymphocyte count will be over 500 in 4 to 5 years. Best of luck!



Previous
Sustiva v. Viramune
Next
Should I be taking any medication for shingles?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement